So here's the update. We drove to the Mpls. area Monday night, to be there for the 10 am chemo appointment on Tuesday. We stayed at the Hope Lodge, a facility sponsored by and staffed by the American Cancer Society. Most of us are familiar with the Ronald McDonald houses, for families with children. But Hope Lodge is for adults only. This particular one has 40 rooms on two upper level floors, and the ground floor is for shared dining rooms and kitchen areas. You may bring food and refrigerate it there during your stay, and you may avail yourself of stoves and cooking pots and so on. Very nice, very clean, and completely free of charge to the patient and caregiver. This location was originally funded by the Richard Schulze family (he heads up Best Buy), with matching contributions from others throughout the community. His wife died from mesothelioma. As we so often find out, money cannot buy a cure, nor even (in some cases) a timely diagnosis.
The Lodge is on the shuttle run that goes to several of the hospitals and clinics, so that also cut down on expenses (parking ramp). By the time they had the IV in me (thankfully, I did not require a port), it was about 10:30. The first drug was an anti-nausea one (should help for a few days, I am told), and also some light-weight Benadryl-type drug. Then the fist chemo drug, Taxil (Taxol?). About 20 minutes after that started, I had a classic male-symptom of a heart attack. Felt like a large truck had parked in the middle of my sternum. Lloyd flagged down a nurse (not the nurse who was assigned to monitor me) and said that we needed help NOW. Apparently this nurse did not think it was urgent. Then I had additional side effects, severe, SEVERE cramps in my gluteus max (both sides, and I am talking pain on the level of 8 out of 10). Now I am crying. Lloyd finally tracked down "my" nurse, who practically ran to my side. She immediately stopped the chemo and asked very specific questions about what else hurt, degree of pain, etc. She ramped up the Benadryl (making me pretty fumble-mouthed and sleepy), then resumed chemo drug #1 at a much slower rate. Thankfully, the second chemo drug, Carbo, did not have any apparent side effects. But that one will take my hair away. The infusion was slated for about 5 hrs, but due to the stoppage and then re-starting @ a slower rate, it was about 7.5 hrs.
So now I have one session finished. We "celebrated" by going to Susie's Psycho Bar and Grill, up in Northeast Mpls. I had seen this place several years ago on the Food Channel's Diners, Drive-ins, and Dives. It was okay. I was just glad to have an appetite. Had a beer and felt like a "real" person.
Wednesday, on our way out of town, we stopped at a Macy's store (none are up in Duluth), so that I could buy some lingerie. Also picked up some caps that I'll probably want to have for the next year or longer. Apparently, even after everything has halted (chemo and radiation), it takes forever to get ANY hair back.
The nurse told me that Friday will probably be my worst day for nausea. So I hope that means that I will NOT be nauseated the entire time that I am having treatment. Oh, and then there's the diarrhea that comes with chemo, too. Should be some fun holiday gatherings, as I'll have to make sure that I know where every bathroom is located. "Where's Jess???" Guess they will always know where to look, first.
Bought a wig that was amazingly close to my hair color, and I'll have a local hairdresser trim it closer to my own length. I will probably buy one or two other "partial" wigs, which show around the edges of caps and hats. And a soft cap to protect my head, which I am told will be VERY sensitive. In a week or two, L will clip my hair off. I am sure there will be tears associated that.
Knowing 2 people that have gone through treatments, who are willing to share their experiences with me and answer questions, is so SO helpful. I hope that I can also be supportive to someone in the future.
That's it, folks. Lots of emotions that I cannot even begin to share. Thanks for caring enough to read from time to time.